Summer Skin problems

Summer Skin problems

Last summer I developed a horrible rash under the adhesive of my wafer. My first thought was yeast and I called my primary care doc. She prescribed three days of Diflucan, which did absolutely nothing.  I then called my dermatologist, who prescribed another four days of Diflucan. Still, no difference. By reading other’s experience with this, I now realize that yeast and adhesive reactions are a troubling and persistent problem for many ostomates. Here is my journey and solutions:

First started with Desonex powder. I would apply it all over the rash area, gently pat it in, and then gently use a barrier wipe on it before applying my wafer. I did this for several weeks with no real effect.

Then I tried a product called Zeabsorb AF, also over the counter.  This is a clay-based anti-fungal, and I followed the same techniques as with the Desonex. I also changed from Convatec to Hollister wafers because the Hollister wafers aren’t as large, and I could then rub some of the Zeabsorb AF around the edges of the wafer in-between changes.  This did seem to make a small difference.

My next experiment was with Lotrimin.  This is an OTC anti-fungal cream. I was hesitant to use this under my wafer, so I continued to use the Zeabsorb and would rub a thin film of the Lotrimin around the outside edge a couple of times a day. This worked much better, but didn’t completely clear it up. And for a short period of time I started developing leaks, and switched back to the Convatec wafers to better heal my skin. The rash then really flared up, so I knew then that this was also a reaction to the Convatec wafer adhesive.

I read an article in the Phoenix magazine about using Monostat cream. This is a cream that lots of women are familiar with for vaginal yeast infections, but I must admit I’d not thought to use it on my skin. It can be purchased OTC in a 4% concentration, which is almost prescription strength (I got mine at Walgreens). I applied a VERY thin film under my wafer on clean, dry skin and dried it with a hair dryer, then applied it around the edges in-between wafer changes. And it worked really well! Within just a couple of days I could see a big difference. There’s almost no trace of that rash now and the itching is gone.

The Monostat cream isn’t cheap. I bought generic and it was $20. I was unable to get the cream alone, so had to buy the package with the applicators, as well.  But I just threw them away and kept the cream tube.

In conclusion, I now believe that yes, I probably had a small yeast infection, but it was made worse by my reaction to the Convatec adhesive (which is a shame, because I think the Convatec products are really great).

It’s now April, almost 9 months later, and only now is my skin almost completely healed. I use almost always Hollister wafers now, but switch to Convatec for 2-3 changes every couple of months. Because my stoma is retracted, and I use a convex wafer, I do this to change the pressure around my stoma and give my skin a chance to recover. But I can only use the Convatec wafers a short time before my skin reacts to them. My current regimen is using a VERY thin film of Cortisone-10 on clean, dry skin, dry with a hair dryer, then pat the Zabsorb AF on top of that and seal gently with a barrier wipe. The Corisone-10 does a good job of keeping the itching at bay, but the secret is to keep the film exceptionally thin and make sure it’s all completely dry before applying your wafer.

This is a long post, but I wanted to let you know my attempts at this vexing problem. Hope these suggestions help you with any Summer yeast or adhesive reaction issues.

Leave a Reply

Your email address will not be published. Required fields are marked *